MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation: clinical products advisor.The device was replaced in an additional procedure.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a turbo-ject power injectable picc was leaking at the point where the extension tubing is connected to the hub.The patient underwent an additional procedure to remove and replace the device.A (b)(6) year-old male patient who already had a picc line insitu had this picc line inserted on (b)(6) 2020.The device was placed in the upper right arm for long term tpn and chemotherapy treatment.The catheter was secured to the patient using a sutureless securement device.The securement device was changed weekly per "protocol".The patient was described as active and independently carrying out the activities of daily living.On (b)(6) 2020 at 1pm, the line was aspirated and flushed with no issues or signs of leaking.However, at 4pm, the patient informed the staff that his line was leaking.The doctor attended to the patient and noticed the picc line was broken.The line was removed and sent to the pathology lab for culture.There were no adverse affects to the patient; the leak was noticed quickly resulting in the patient not being underdosed of tpn by much.A new picc line was inserted the next day.At the time of failure, the catheter was in use with tpn and ivt running.It was being maintained by flushing regularly with 2 x 10ml 0.9% nacl using a pulsating technique.The facility's policy states not to lock with heparinised saline.The separation of the catheter occurred in the connection of the tubing to the hub, and the device was described as still being in one piece.No other adverse effects have been reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation.As reported, a turbo-ject power injectable picc (upicds-5.0-ct-otw-st-1110; lot number 10057934) leaked at the point where the extension tubing connected to the hub.The 57 year-old male patient, who already had a picc line in situ, had the turbo-ject power injectable picc line inserted on (b)(6) 2020.The device was placed in the upper right arm for long term tpn and chemotherapy treatment.The catheter was secured to the patient using a sutureless securement device.The securement device was changed weekly per "protocol".The picc line was flushed every shift with a total of 20 milliliters of normal saline using a pulsating technique, and had tpn and ivt running simultaneously.On (b)(6) 2020, the device was reportedly flushed and aspirated with no signs of leakage; however, three hours later, the patient reported leaking.The picc was observed to be partially separated and was then removed and sent for culture.The patient was described as active and independently carrying out the activities of daily living.There were no adverse effects to the patient.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device were conducted during the investigation.The complaint device was not returned for evaluation.A document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record found no related nonconformances or additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: warnings -the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed n catheter hub or extension tube.Precautions -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause for failure was not established.The complaint device had been in place for three months at the time of the event.It is possible that manipulation of the hub and tubing during routine maintenance/infusion may have weakened the tubing.It is also known that the patient was active and carrying out activities of daily living.It is possible that the tubing was damaged accidentally during patient activity.Other causes for the event, including manufacturing and/or device failure, cannot be ruled out as the device was not returned.Appropriate measures have been initiated to address this failure mode.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10213291
Report Number1820334-2020-01220
Device Sequence Number13980262
Product Code LJS
UDI-Device Identifier00827002561946
UDI-Public(01)00827002561946(17)211003(10)10057934
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2021
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1110
Device Lot Number10057934
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer08/28/2020
Initial Report FDA Received Date06/30/2020
Supplement Report FDA Received Date09/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR